SESSION TYPE: Cancer Cases III
PRESENTED ON: Wednesday, October 24, 2012 at 11:15 AM - 12:30 PM
INTRODUCTION: Gemcitabine is a pyrimidine analogue that is used to treat various malignancies. The known pulmonary toxicity from this medication includes self-limiting dyspnea, an acute hypersensitivity reaction, and an indiosyncratic reaction with pulmonary infiltrates. Pericardial effusion has not previously been described as a known side effect of gemcitabine.
CASE PRESENTATION: A 62 year-old man with stage 1B pancreatic cancer was admitted for dyspnea, nonproductive cough, fevers, and pedal edema. He had recently undergone a distal pancreatectomy along with six cycles of adjuvant chemotherapy with gemcitabine. Initial evaluation was suggestive of gemcitabine induced pulmonary toxicity, however the patient also had a moderate-sized pericardial effusion, which which is not a known adverse consequence of gemcitabine therapy. After active infection was reasonably excluded, therapy was initiated with systemic corticosteroids and he received no further doses of gemcitabine. His radiographic abnormalities, pericardial effusion, and dyspnea all improved. His corticosteroid therapy was interrupted due to hypertensive emergency and poorly controlled blood glucose values. After his steroids were stopped, his upper lobe ground glass opacities and a pericardial effusion recurred. In addition, a new peripheral blood eosinophilia was identified. Infectious and connective tissue disease workup did not reveal a cause for his eosinophilia and no other culprit medications were identified. At that time, a transbronchial biopsy was performed and histology was consistent with gemcitabine induced pulmonary toxicity. After his blood pressure and serum glucose values were better controlled, the patient was restarted on his corticosteroid therapy. His ground glass changes on computed tomography, pericardial effusion, and peripheral eosinophilia all improved. His steroids were tapered over several months. After one year, he remained symptom free. During that time, his CT findings, pericardial effusion, and eosinophilia did not recur. We believe this represents the first reported case of gemcitabine induced pericardial effusion and peripheral eosinophilia.
DISCUSSION: This patients pericardial effusion and eosinophilia responded to treatment for gemcitabine induced pulmonary toxicity. The only previous literature linking pericardial effusion to gemcitabine was the result concomitant unblocked cardiac radiation.
CONCLUSIONS: Physicians should be aware of this complication in patients who have been treated with gemcitabine.
1) Rosado, M.F., et al., Severe pulmonary toxicity in a patient treated with gemcitabine. Am J Clin Oncol, 2002. 25(1): p. 31-3.
2) Gupta, N., et al., Gemcitabine-induced pulmonary toxicity: case report and review of the literature. Am J Clin Oncol, 2002. 25(1): p. 96-100.
3) Vahid, B. and P.E. Marik, Pulmonary complications of novel antineoplastic agents for solid tumors. Chest, 2008. 133(2): p. 528-38.
DISCLOSURE: The following authors have nothing to disclose: Edward McCann, Jerry Tran, Maria Lucarelli
No Product/Research Disclosure InformationThe Ohio State University Medical Center, Columbus, OH